|
|
|
The Daily Ardmoreite
  • Overmedicated—or Something Else?

  • Is a caregiver using medications to keep her elderly charge calm? Expert Patricia Smith on what to do if you suspect that a close friend or family member is overmedicated.
    • email print
  • QUESTION: I have always been close to my cousin Mark, who is now 74 years old. We grew up together and have lived in the same neighborhood throughout our lives. Within the past year, Mark has suffered a stroke and congestive heart failure. He handles his suffering very well and has always had an optimistic outlook on life. His wife, Norma, cares for him, and I believe she is doing the best she can given her advanced age. I stop by their apartment at least three times a week after work to visit and often bring dinner.
    RELATED: Breaking Bad News
    Recently, I have seen a distinct change in Mark. He is becoming more and more confused, feeble, and unable to stay awake during our visits. I know he is on a number of medications, which Norma administers. I don’t even want to think this, but I believe she may be overmedicating him to keep him quiet and sleeping most of the time. Norma worked as a nurse for many years, and knows more about the medications than I do, certainly. But I’m having trouble understanding how Mark could have changed so drastically in just a few weeks. He was always reading one or two books, enjoyed putting model airplanes together, watched the nightly news faithfully, and had an awareness of and an interest in the world around him. Now, all of that has disappeared, and he sits looking more dazed than alert. I don’t want to confront Norma with my fears. I just don’t know what to do and I’m very concerned. Should I mind my own business or is there something I can do? I feel on some level that Mark is my business. He has always been like a brother to me. And the thought of any harm coming to him upsets me terribly. Thank you for your thoughts on this matter.—Sylvia
    ANSWER: Sylvia, I am very sorry to hear you have been put in this troublesome situation. Your description of what you’ve observed would make anyone question if something is, indeed, going on with Mark and his medications. One thing you didn’t mention is your relationship with Norma. Are you able to speak openly to her about Mark’s condition, medication, and other caregiving issues? If so, I think this is your first line of defense. Tell her of your concerns about Mark’s recent changes, and that perhaps overmedication could be the culprit. She might have observed the same behaviors in Mark as you have, but doesn’t know where to turn for help. It is a known fact that medications that work for a while can suddenly cause side effects.
    Overmedication, or polypharmacy, as it is technically referred to, is common among the elderly. Administering the correct dosage can be tricky and it’s possible Mark’s medications need to be regulated more often. Aging bodies metabolize drugs more slowly and tolerate drugs differently than younger bodies. If Norma agrees with your assessment of Mark’s situation, perhaps she would allow you to take all of his drugs to his pharmacist and he/she can review what he is taking and if the dosages are still appropriate. It would also be a good idea to check in with Mark’s physician and report what you have witnessed. If Norma is not open to your help, I would recommend you visit either Agingcare.com or Parentgiving.com. Both sites are very helpful in addressing such issues as overmedication. You aren’t alone in your concern. Overdrugging the elderly, especially in assisted living facilities, has surfaced as a major healthcare concern. Do not give up until you have been able to put this issue to rest.
    Page 2 of 2 - Got a caregiving question? Submit yours here. 
    Patricia Smith is a certified Compassion Fatigue Specialist with 20 years of training experience. As founder of the Compassion Fatigue Awareness Project© (www.compassionfatigue.org), the outreach division of Healthy Caregiving, LLC, she writes, speaks and facilities workshops nationwide in service of those who care for others. She has authored several books including To Weep for a Stranger: Compassion Fatigue in Caregiving, which is available at www.healthycaregiving.com or Amazon.com.
    Brought to you by: Spry Living
      • calendar